Alert archive / Iowa / Flash Flood Warnings in 2013
Flash Flood Warning 15, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 29, 2013, 8:19 PM CDT for 5 counties in Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2013, 8:19 PM CDT (01:19 UTC)
- Expired
- May 30, 2013, 1:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1667 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:06 PM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, May 29, 3:06 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 PM CDT WED MAY 29 2013
.DISCUSSION...
EXTENDED PERIOD OF CONVECTION WILL BE THE MAIN FORECAST CONCERN
IN THE SHORT TERM. POTENTIAL FOR BOTH SEVERE WEATHER AND HEAVY
RAIN WITH POSSIBLE FLOODING WILL BE A PART OF THE FORECAST THROUGH
THURSDAY AS UPPER SYSTEM OVER THE CENTRAL ROCKIES BEGINS TO PIVOT
INTO THE PLAINS REGION...FOLLOWED BY A SLOW PROGRESSION OF THE
UPPER SYSTEM OUT OF THE REGION THROUGH SATURDAY.
ABUNDANT MOISTURE AND INSTABILITY EXTENDS FROM THE SOUTHERN PLAINS
INTO THE LOWER MISSOURI VALLEY THIS AFTERNOON WITH ONGOING
CONVECTION ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. PERIODS OF
THUNDERSTORMS WITH HEAVY RAIN WILL BE LIKELY TONIGHT INTO
THURSDAY AS CONVECTION OVER WESTERN NEBRASKA AND KANSAS LIFTS
NORTHEAST AHEAD OF THE UPPER WAVE. MAIN ENERGY MOVES EAST OF THE
AREA BY THURSDAY AFTERNOON BUT SURFACE TROUGH LINGERS OVER EASTERN
NEBRASKA SUPPORTED BY A CLOSED UPPER LOW OVER THE NORTHERN PLAINS
INTO THURSDAY EVENING. THIS WILL RESULT IN A CONTINUED THREAT OF
CONVECTION FOR SOUTHEAST PARTS OF THE FORECAST AREA THURSDAY NIGHT
INTO FRIDAY ALTHOUGH STRONGER STORMS EXPECTED TO STAY SOUTHEAST
OF THE AREA. LINGERING SHOWERS AND ISOLATED THUNDERSTORMS REMAIN
OVER THE AREA THROUGH THE REMAINDER OF THE SHORT TERM AS THE UPPER
SYSTEM GRADUALLY MOVES OFF TO THE NORTHEAST.
EXTENDED PERIOD STARTS OFF DRY FOR SUNDAY BUT RAIN CHANCES RETURN
BY MONDAY AND CONTINUE INTO WEDNESDAY AS NEXT UPPER WAVE MOVES
INTO AND ACROSS THE NORTHERN PLAINS. LITTLE CHANGE TO CURRENT
FORECAST TRENDS DURING THIS TIME.
&&
.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.
PERIODS OF THUNDERSTORMS THROUGHOUT THE TAF PERIOD MAKE THIS CYCLE
A DIFFICULT FORECAST. ALTHOUGH NOT EXPECTING CONTINUOUS
THUNDERSTORMS AT ANY OF THE TAF SITES...PERIOD OF THUNDERSTORMS
CANNOT BE RULED OUT FOR ANY GIVEN TIME OVER THE NEXT 24 HOURS.
THEREFORE...HAVE INCLUDED TEMPO GROUPS FOR THUNDERSTORMS IN THE
FIRST 9 HOURS...THEN USED PROB30 GROUPS FROM 06-18Z. GUSTY
SOUTHEASTERLY WINDS THIS AFTERNOON WILL GRADUALLY BECOME MORE
SOUTH TO SOUTHWESTERLY BY THURSDAY MORNING. CEILING HEIGHTS
OVERALL WILL LIKELY REMAIN MVFR TO VFR WITH SOME INTERMITTENT IFR.
&&
.HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT FOR THE MISSOURI RIVER BELOW THE
PLATTE RIVER AND FOR THE LITTLE SIOUX RIVER. ELSEWHERE SEVERAL RIVERS
ARE NEAR BANKFULL BUT ARE EXPECTED TO REMAIN BELOW FLOOD STAGE IN
THE SHORT TERM. THE CURRENT FORECAST FOR THE LITTLE SIOUX RIVER
BRINGS WATER LEVELS TO NEAR RECORD VALUES. THE RECORD FOR THE LITTLE
SIOUX RIVER NEAR TURIN OCCURRED ON FEBRUARY 19TH, 1971 WHEN THE
RIVER REACHED 27.4 FEET. THE CURRENT FORECAST CALLS FOR THE RIVER TO
REACH 26.5 FEET. THIS IS SIMILAR TO THE LEVEL REACHED IN JUNE OF
1996. IN ADDITION TO RIVER FLOODING...FLASH FLOODING IS POSSIBLE
THIS EVENING AND TONIGHT FOR PORTIONS OF EASTERN NEBRASKA AND MUCH
OF IOWA. HEAVY RAINS THE PAST SEVERAL DAYS HAVE LED TO SATURATED
SOILS ACROSS THE AREA...ESPECIALLY SOUTH OF INTERSTATE 80 IN IOWA
AND SOUTHEAST NEBRASKA.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NEZ015-033-034-
043>045-050>053-065>068-078-088>093.
IA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR IAZ043-055-056-
069-079-080-090-091.
&&
FOBERT/KERN/PEARSONHazardous weather outlook, May 29, 4:20 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 420 PM CDT WED MAY 29 2013 NEZ011-012-016>018-030>032-042-301130- KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE- 420 PM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN THE PRIMARY HAZARDS. SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD NORTH THIS EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY AND AGAIN TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ043-055-056-069-080-091-NEZ015-033-034-043>045-050>053-301130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-THURSTON- CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- 420 PM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN AS THE PRIMARY HAZARDS. SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING AND ARE EXPECTED TO BECOME MORE WIDESPREAD. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY OF THESE STORMS. DUE TO RECENT RAINS...WATER OVER ROADS AND FLASH FLOODING MAY DEVELOP. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY AND AGAIN MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. IAZ079-090-NEZ065>068-078-088>093-301130- MILLS-FREMONT-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE- JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 420 PM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THE PRIMARY HAZARDS. HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS. SCATTERED THUNDERSTORMS WILL CONTINUE AND ARE EXPECTED TO BECOME MORE WIDESPREAD LATER THIS AFTERNOON AND INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY OF THESE STORMS. DUE TO RECENT RAINS...WATER OVER ROADS AND FLASH FLOODING MAY DEVELOP. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY AND AGAIN MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. FOBERT
In the hours before
Local storm report, May 29, 7:06 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
706 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND GST FREMONT 41.44N 96.49W
05/29/2013 E60 MPH DODGE NE NWS EMPLOYEE
ALSO A WALL CLOUD WAS SEEN.
&&
PEARSONLocal storm report, May 29, 7:24 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
724 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST NORFOLK 42.03N 97.42W
05/29/2013 E60.00 MPH MADISON NE PUBLIC
0721 PM FLASH FLOOD LINCOLN 40.82N 96.69W
05/29/2013 LANCASTER NE AMATEUR RADIO
WATER OVER THE ROAD AT NW 12 AND RAYMOND.
&&
PEARSONLocal storm report, May 29, 7:29 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
729 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 18 NW VERDIGRE 42.78N 98.29W
05/29/2013 E1.00 INCH KNOX NE PUBLIC
60 MPH WIND
&&
KERNLocal storm report, May 29, 7:34 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
734 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 3 N LINCOLN 40.86N 96.69W
05/29/2013 LANCASTER NE PUBLIC
WATER COVERING SIDEWALKS.
&&
PEARSONSpecial weather statement, May 29, 8:07 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
807 PM CDT WED MAY 29 2013
NEZ012-015-018-032>034-043-300200-
CEDAR NE-STANTON NE-COLFAX NE-THURSTON NE-BURT NE-WAYNE NE-CUMING NE-
807 PM CDT WED MAY 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CEDAR...STANTON...
NORTHERN COLFAX...THURSTON...NORTHWESTERN BURT...WAYNE AND CUMING
COUNTIES UNTIL 900 PM CDT...
AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF COLERIDGE TO LEIGH...OR ALONG A LINE EXTENDING FROM 27 MILES
SOUTHWEST OF PONCA TO 18 MILES NORTH OF COLUMBUS...AND MOVING
NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4226 9701 4228 9648 4227 9635 4226 9633
4222 9633 4221 9636 4217 9635 4215 9632
4191 9633 4165 9725 4174 9725 4175 9728
4243 9725 4252 9702
TIME...MOT...LOC 0105Z 240DEG 38KT 4240 9719 4169 9723
NIETFELDLocal storm report, May 29, 8:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
810 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 1 N VALLEY 41.33N 96.35W
05/29/2013 M0.83 INCH DOUGLAS NE OFFICIAL NWS OBS
RAIN FELL BETWEEN 7PM AND 8PM.
&&
LANDSVORKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:01 PM CDT | Tornado Warning | OAX | Dodge | 29 min |
| May 29, 7:02 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce | 28 min |
| May 29, 7:09 PM CDT | Flash Flood Warning | OAX | Lancaster | 3 hr |
| May 29, 7:12 PM CDT | Flash Flood Warning | OAX | Lancaster, Saunders | 3 hr |
| May 29, 7:22 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Cedar, Pierce, Wayne | 23 min |
| May 29, 7:27 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 33 min |
| May 29, 8:07 PM CDT | Special Weather Statement | OAX | Cuming, Stanton, Thurston, Wayne | 53 min |
| May 29, 8:32 PM CDT | River Flood Warning | OAX | Saline | 62 hr |
| May 29, 8:32 PM CDT | River Flood Warning | OAX | Gage | 68 hr |
| May 29, 8:32 PM CDT | River Flood Warning | OAX | Saline | 64 hr |
| May 29, 8:55 PM CDT | River Flood Warning | OAX | Saunders | 57 hr |
| May 29, 10:46 PM CDT | Special Weather Statement | OAX | Butler, Seward | 44 min |
| May 29, 11:04 PM CDT | Areal Flood Advisory | OAX | Gage, Jefferson, Lancaster, Saline, Seward | 116 min |
| May 30, 5:07 AM CDT | River Flood Warning | OAX | Nemaha | 26 hr |
| May 30, 5:07 AM CDT | River Flood Warning | OAX | Richardson | 25 hr |
| May 30, 5:08 AM CDT | River Flood Warning | OAX | Cass | 37 hr |
| May 30, 5:54 PM CDT | Special Weather Statement | OAX | Lancaster | 36 min |
| May 30, 6:05 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 25 min |
| May 30, 6:29 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 31 min |
| May 30, 6:48 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Saunders | 27 min |
| May 30, 6:56 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Saunders | 34 min |
| May 29, 8:58 PM CDT | River Flood Warning | OAX | Fremont | 59 hr |
| May 29, 8:58 PM CDT | River Flood Warning | OAX | Montgomery | 68 hr |
| May 29, 8:58 PM CDT | River Flood Warning | OAX | Fremont | 4 days |
Nearby
Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.